Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 28, NWS Pueblo, CO

December 13, 20219 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Dec 13, 2021, 4:07 AM MST for 9 counties in Colorado. It took effect at Dec 15, 2021, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 4:07 AM MST (11:07 UTC)
In effect from
Dec 15, 2021, 10:00 AM MST
Expired
Dec 14, 2021, 3:51 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3856 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS85 KPUB 131107
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
407 AM MST Mon Dec 13 2021

...A Fire Weather Watch remains in effect for Tuesday morning
through Tuesday afternoon for gusty winds and low relative
humidity for fire weather zones 233 through 237, which includes
eastern Las Animas, Kiowa, Bent, Prowers and Baca Counties...

...A Fire Weather Watch has been issued for Wednesday morning
through Wednesday afternoon for gusty winds and low relative
humidity values for fire weather zones 228 through 237, which
includes Pueblo, Huerfano, Las Animas, Crowley, Otero, Kiowa,
Bent, Prowers and Baca Counties...

COZ233>237-140315-
/O.NEW.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
/O.CON.KPUB.FW.A.0027.211214T1700Z-211215T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
407 AM MST Mon Dec 13 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 233...234...235...236 AND 237...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Wednesday morning through Wednesday afternoon.

* Affected Area...Fire Weather Zones 233...234...235...236 and 
  237.

* Winds...Tuesday...southwest 15 to 25 mph with gusts to 35 mph.
  Wednesday...Southwest 35 to 45 mph with gusts up to 65 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ228>232-140315-
/O.NEW.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
407 AM MST Mon Dec 13 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 228...229...230...231 AND 232...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Wednesday morning through Wednesday afternoon.

* Affected Area...Fire Weather Zones 228...229...230...231 and 
  232.

* Winds...West 35 to 45 mph with gusts up to 70 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
740 
WWUS85 KPUB 132239
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
339 PM MST Mon Dec 13 2021

...A Red Flag Warning is now in effect on Tuesday from 10 AM to 6
PM MST for gusty winds and low relative humidity for fire weather
zones 233 through 237, which includes eastern Las Animas, Kiowa, 
Bent, Prowers and Baca Counties...

...A Fire Weather Watch remains in effect for Wednesday morning 
through Wednesday afternoon for very strong winds and low 
relative humidity values for fire weather zones 228 through 237, 
which includes Pueblo, Huerfano, Las Animas, Crowley, Otero, 
Kiowa, Bent, Prowers and Baca Counties...

COZ233>237-141445-
/O.UPG.KPUB.FW.A.0027.211214T1700Z-211215T0100Z/
/O.NEW.KPUB.FW.W.0049.211214T1700Z-211215T0100Z/
/O.CON.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
339 PM MST Mon Dec 13 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST TUESDAY FOR 
FIRE WEATHER ZONES 233...234...235... 236 AND 237... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY AFTERNOON FOR FIRE WEATHER ZONES 
233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from 10 AM to 6 PM MST Tuesday. The Fire Weather Watch is 
no longer in effect.

* Affected Area...Fire Weather Zones 233...234...235...236 and 
  237.

* Winds...Tuesday...southwest 15 to 25 mph with gusts to 35 mph. 
  Wednesday...Southwest 35 to 45 mph with gusts up to 75 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ228>232-141445-
/O.CON.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
339 PM MST Mon Dec 13 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON FOR FIRE WEATHER ZONES 
228...229...230...231 AND 232...

* Affected Area...Fire Weather Zones 228...229...230...231 and 
  232.

* Winds...West 40 to 50 mph with gusts up to 75 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
304 
WWUS85 KPUB 141051
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
351 AM MST Tue Dec 14 2021

...A Red Flag Warning is in effect today from 10 AM to 6 PM MST 
for gusty winds and low relative humidity for fire weather zones 
233 through 237, which includes eastern Las Animas, Kiowa, Bent, 
Prowers and Baca Counties...

...A Red Flag warning is now in effect for Wednesday from 10 AM to
5 PM for VERY STRONG winds and low relative humidity values for 
fire weather zones 228 through 237, which includes Pueblo, 
Huerfano, Las Animas, Crowley, Otero, Kiowa, Bent, Prowers and 
Baca Counties...

COZ233>237-150300-
/O.UPG.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
/O.NEW.KPUB.FW.W.0050.211215T1700Z-211216T0000Z/
/O.CON.KPUB.FW.W.0049.211214T1700Z-211215T0100Z/
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
351 AM MST Tue Dec 14 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 233...234...235...236 AND 237...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 5 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 233...234...235...236 and 
  237.

* Winds...For today...Southwest 10 to 20 with gusts to 35 mph. For
  Wednesday, Southwest 35 to 55 mph with gusts up to 80 mph. 

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228>232-150300-
/O.UPG.KPUB.FW.A.0028.211215T1700Z-211216T0000Z/
/O.NEW.KPUB.FW.W.0050.211215T1700Z-211216T0000Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
351 AM MST Tue Dec 14 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228...229...230...231 AND 232...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 5 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 228...229...230...231 and 
  232.

* Winds...West 30 to 50 mph with gusts up to 80 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Dec 12, 10:37 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 12, 10:37 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1037 PM MST Sun Dec 12 2021

.UPDATE...
Issued at 502 PM MST Sun Dec 12 2021

Updated forecast grids with latest RMTA data, and to account for
the expiration of the ongoing Red Flag Warning for portions of the
eastern plains. Did not use OBS data because temp and dewpoint out
of LHX is suspect and would throw off surrounding data. Also
went ahead and issued a Fire Weather Watch for the far eastern
plains for Tuesday. Models are indicating a pattern which would
produce critical fire weather conditions across the plains, and as
the day nears feel that forecast dewpoints and RH will drop,
perhaps necessitating an areal expansion. Moore

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM MST Sun Dec 12 2021

Key Messages:

- Critical fire weather conditions will continue late this afternoon
across the RFW area, with no changes to the current headline.

- Above normal temperatures with spotty critical fire weather
conditions are expected on Monday.

The warm and dry pattern in place will continue into Monday, with
well above normal temps and low dew points once again expected.
Under partly cloudy to partly sunny skies today, temps were still
able to rise well into the 60s across the plains. Even with periodic
mountain wave clouds through Monday, don't see any reason why high
temps on Monday won't be similar to today. So, did raise temps over
much of southern CO on Monday. Once again, no change to the dry air
mass, and have lowered dewpoints in the afternoon. Min RH values
will fall to the 5 to 10 percent range across the plains, though
winds are not expected to be quite as strong. At this time, only
spotty critical fire weather conditions are expected on Monday. The
low RH values are concerning though, and will continue to monitor
later trends.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MST Sun Dec 12 2021

...Strong to Damaging Winds and Mountain Snows Possible Wednesday...

Key Messages:

1) Warm and dry weather into Tuesday, with breezy to windy conditions
   leading to enhanced fire danger and critical fire weather conditions
   at times.

2) A strong storm system looking to bring mountain snows and very
   windy weather to the area Tuesday night and Wednesday, creating
   very hazardous travel and potential for rapid fire growth.

Monday night-Tuesday...Latest model data continues to indicate
increasing southwest flow aloft across the region, as a strong
eastern Pacific weather system digs across the West Coast and into
the Great Basin through the day Tuesday. West to southwest flow
will keep breezy to windy conditions in place for areas over and
near the higher terrain, leading to continued wide ranging
overnight lows, warmest in the gap flow areas and coolest in
valley locales. High temperatures will be some 10 to 20 degrees
above seasonal norms on Tuesday, in the 60s to lower 70s across
the plains, and mainly in the 40s and 50s across the higher
terrain. The breezy and unseasonably warm condition will also lead
to enhanced fire danger and critical fire weather conditions, at
times, across portions of the southeast plains. Some moisture
embedded within the increasing southwest flow aloft will also
bring increasing chances of generally light orographic snowfall to
the higher terrain of the southwest mountains Tuesday afternoon.

Tuesday night-Wednesday night...While latest operational models
continue to indicate some run to run differences on how far south
the Great Basin system digs before it lifts out across the
Rockies, all data indicates strong southwesterly flow aloft across
the area Tuesday night which becomes strong westerly through the
day Wednesday, as a strong 120 kt jet core translates across the
region. Moisture, lift and instability associated with this system
will bring snowfall to areas along the ContDvd, especially across
the southwest mts, where heavy snow and blowing snow will likely
create very hazardous travel conditions later Tuesday night into
Wednesday morning.

Further east, scattered showers will be possible across the rest
of the higher terrain with instability and lift associated with
the trough passage, though the main impact of this system continues
to be the potential for strong and possibly damaging winds ahead
and behind its bora front moving across the region through the day
Wednesday. Latest model data continues to support strong south to
southwest winds of 20 to 40 mph with gusts to 50 to 70 mph
developing over and near the higher terrain of southern Colorado
Tuesday night, with winds becoming more westerly but remaining
strong as they spread east across the eastern mountains through
the southeast plains through the day Wednesday, as the system
continues to translate east into the High Plains. The windy to
very windy conditions and very dry air mixing down across the area
behind the bora front will likely lead to areas of blowing dust
and the potential for critical to extreme fire weather conditions
across the southeast plains on Wednesday. While the exact track of
this system remains in question, there will likely be winter
storm watches and high wind watches issued in the near the future,
with the increasing likelihood of a high impact weather system
moving across southern Colorado in the Tuesday night and Wednesday
timeframe.

Thursday-Sunday...Operational models and their respective ensembles
continue to differ on the location and strength of trailing energy
moving across the Rockies into the weekend, though remain in general
agreement for a broad trough to move across the Rockies on Friday,
with energy splitting and moving north and south of the area. This
will likely bring cooler temperatures, closer to seasonal norms,
to the area, as well as the potential for mainly mountain showers,
through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1036 PM MST Sun Dec 12 2021

VFR conditions expected over the next 24 hours with light
diurnally driven winds under 15kts at all 3 terminals. High
cloudiness will increase from the west Monday evening.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ233>237.

&&

UPDATE...MOORE
SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Dec 12, 5:24 PM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
524 PM MST Sun Dec 12 2021

COZ058>089-093>099-131400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
524 PM MST Sun Dec 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

On Monday, spotty areas of critical fire weather conditions are
possible along the eastern mountains and Interstate 25 corridor,
as gusty winds will develop through the gaps in the mountains.

On Tuesday, more widespread and long-lasting critical fire weather
conditions are expected across the far eastern plains, from late
morning through the afternoon.

A strong storm will move over the region Tuesday evening through
Wednesday. Heavy snow will be possible over the Continental Divide
region, especially the Eastern San Juan Mountains. There is also
the potential for strong to damaging winds over much of the
region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:00 PM MSTFire Weather WatchPUBBaca, Bent, Kiowa, Las Animas, Prowers23 hr
Dec 13, 3:58 AM MSTHigh Wind WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more24 hr
Dec 13, 4:01 AM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande11 hr
Dec 13, 3:17 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande47 hr
Dec 13, 3:17 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more50 hr
Dec 13, 3:39 PM MSTRed Flag WarningPUBBaca, Bent, Kiowa, Las Animas, Prowers26 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.